{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,4,17]],"date-time":"2026-04-17T15:34:14Z","timestamp":1776440054249,"version":"3.51.2"},"reference-count":11,"publisher":"California Digital Library (CDL)","issue":"3","license":[{"start":{"date-parts":[[2019,7,22]],"date-time":"2019-07-22T00:00:00Z","timestamp":1563753600000},"content-version":"unspecified","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"abstract":"<jats:p>BRASH (bradycardia, renal failure, atrioventricular-node blockers, shock, and hyperkalemia) syndrome is a recently coined term for a condition that describes the severe bradycardia and shock associated with hyperkalemia in patients on atrioventricular (AV)-node blocking agents. The proposed pathophysiology involves a precipitating event that exacerbates renal dysfunction with resulting AV-node blocker and potassium accumulation that act synergistically to precipitate bradycardia and hypotension. This syndrome may be refractory to the usual management of bradycardia. This case describes BRASH syndrome precipitated by trimethoprim\/sulfamethoxazole.<\/jats:p>","DOI":"10.5811\/cpcem.2019.5.43118","type":"journal-article","created":{"date-parts":[[2019,7,31]],"date-time":"2019-07-31T21:32:14Z","timestamp":1564608734000},"page":"282-285","source":"Crossref","is-referenced-by-count":12,"title":["Trimethoprim\/Sulfamethoxazole-Induced Bradycardia, Renal Failure, AV-Node Blockers, Shock and Hyperkalemia Syndrome"],"prefix":"10.5811","volume":"3","author":[{"given":"Nnaemeka","family":"Diribe","sequence":"first","affiliation":[{"name":"Desert Regional Medical Center, Department of Emergency Medicine, Palm Springs, California"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Jacqueline","family":"Le","sequence":"additional","affiliation":[{"name":"Desert Regional Medical Center, Department of Emergency Medicine, Palm Springs, California"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"29705","published-online":{"date-parts":[[2019,7,22]]},"reference":[{"key":"ref0","unstructured":"Unterman A and Moscavitch SD. The silence of the atria. Isr Med Assoc J. 2008;10(7):556."},{"key":"ref1","unstructured":"Farkas J. BRASH syndrome: bradycardia, renal failure, AV blocker, shock, hyperkalemia. Available at: https:\/\/emcrit.org\/pulmcrit\/brash-syndrome-bradycardia-renal-failure-av-blocker-shock-hyperkalemia\/. Accessed July 15, 2018."},{"key":"ref2","doi-asserted-by":"publisher","unstructured":"Ahmad NH and Tan TL. Correlation of iatrogenic mild hyperkalaemia and bradyarrhythmia: a problem of polypharmacy in elderly. Med & Health. 2017;12(2):329-34.","DOI":"10.17576\/mh.2017.1202.17"},{"key":"ref3","doi-asserted-by":"publisher","unstructured":"Aziz EF, Javed F, Korniyenko A, et al. Mild hyperkalemia and low eGFR a tedious recipe for cardiac disaster in the elderly: an unusual reversible cause of syncope and heart block. Heart Int. 2011;6(2):e12.","DOI":"10.4081\/hi.2011.e12"},{"key":"ref4","doi-asserted-by":"publisher","unstructured":"Ponce SP, Jennings AE, Madias NE, et al. Drug-induced hyperkalemia. Medicine (Baltimore). 1985;64(6):357-70.","DOI":"10.1097\/00005792-198511000-00001"},{"key":"ref5","doi-asserted-by":"publisher","unstructured":"Velazquez H, Perazella MA, Wright FS, et al. Renal mechanism of trimethoprim-induced hyperkalemia. Ann Intern Med. 1993;119(4):296-301.","DOI":"10.7326\/0003-4819-119-4-199308150-00008"},{"key":"ref6","doi-asserted-by":"publisher","unstructured":"Greenberg S, Reiser IW, Chou SY, et al. Trimethoprim-sulfamethoxazole induces reversible hyperkalemia. Ann Intern Med. 1993;119(4):291-5.","DOI":"10.7326\/0003-4819-119-4-199308150-00007"},{"key":"ref7","doi-asserted-by":"publisher","unstructured":"Antoniou T, Gomes T, Juurlink DN, et al. Trimethoprim-sulfamethoxazole\u2013induced hyperkalemia in patients receiving inhibitors of the renin-angiotensin system: a population-based study. Arch Intern Med. 2010;170(12):1045-9.","DOI":"10.1001\/archinternmed.2010.142"},{"key":"ref8","unstructured":"Nucera G, Raffaelli V, Caliari L, et al. Trimethoprim\/sulfamethoxazole-induced acute renal failure: a case report. 2017. Available at: http:\/\/journalhss.com\/wp-content\/uploads\/jhhs22_215-220.pdf. Accessed July 15, 2018."},{"key":"ref9","doi-asserted-by":"crossref","unstructured":"Choi MJ, Fernandez PC, Patnaik A, et al. Brief report: trimethoprim-induced hyperkalemia in a patient with AIDS. N Engl J Med. 1993;328(10):703-6.","DOI":"10.1056\/NEJM199303113281006"},{"key":"ref10","doi-asserted-by":"crossref","unstructured":"Shrishrima K and Wesson J. Sulfamethoxazole crystalluria. Am J Kidney Dis. 2011;58(3):492-3.","DOI":"10.1053\/j.ajkd.2011.06.014"}],"container-title":["Clinical Practice and Cases in Emergency Medicine"],"original-title":[],"deposited":{"date-parts":[[2019,11,7]],"date-time":"2019-11-07T18:57:43Z","timestamp":1573153063000},"score":1,"resource":{"primary":{"URL":"https:\/\/escholarship.org\/uc\/item\/4sw4n693"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2019,7,22]]},"references-count":11,"issue-title":["Clinical Practice and Cases in Emergency Medicine"],"journal-issue":{"issue":"3","published-online":{"date-parts":[[2019,7,30]]}},"URL":"https:\/\/doi.org\/10.5811\/cpcem.2019.5.43118","relation":{},"ISSN":["2474-252X","2474-252X"],"issn-type":[{"value":"2474-252X","type":"electronic"},{"value":"2474-252X","type":"print"}],"subject":[],"published":{"date-parts":[[2019,7,22]]}}}